Alert archive / North Carolina / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Mar 20, 2024, 8:30 AM EDT for 10 counties in North Carolina. It took effect at Mar 20, 2024, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2024, 8:30 AM EDT (12:30 UTC)
- In effect from
- Mar 20, 2024, 12:00 PM EDT
- Expired
- Mar 20, 2024, 7:54 PM EDT
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Durham County, NC, Forsyth County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Orange County, NC, Person County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2236 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
827 WWUS82 KRAH 201230 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 830 AM EDT Wed Mar 20 2024 NCZ007>011-021>025-202030- /O.NEW.KRAH.FW.W.0001.240320T1600Z-240321T0000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham- 830 AM EDT Wed Mar 20 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR AREAS NEAR AND ALONG THE VIRGINIA BORDER... The National Weather Service in Raleigh has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 8 PM EDT this evening. * AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather Zone 010 Warren, Fire Weather Zone 011 Halifax, Fire Weather Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire Weather Zone 024 Orange and Fire Weather Zone 025 Durham. * TIMING... Noon today to 8 PM EDT this evening. * WINDS...West northwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS... Gusty winds and dry fuels increase the potential for any fires to quickly spread and burn out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ CA
2 follow-up statements
347 WWUS82 KRAH 201626 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 1226 PM EDT Wed Mar 20 2024 NCZ007>011-021>025-210000- /O.CON.KRAH.FW.W.0001.000000T0000Z-240321T0000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham- 1226 PM EDT Wed Mar 20 2024 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR AREAS NEAR AND ALONG THE VIRGINIA BORDER... * AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather Zone 010 Warren, Fire Weather Zone 011 Halifax, Fire Weather Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire Weather Zone 024 Orange and Fire Weather Zone 025 Durham. * TIMING... Through 8 PM EDT this evening. * WINDS...West 10 to 15 mph with gusts to around 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS... Gusty winds and dry fuels increase the potential for any fires to quickly spread and burn out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ CA
010 WWUS82 KRAH 202354 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 754 PM EDT Wed Mar 20 2024 ...Red Flag Warning expires at 800 PM... .The winds have died off as of sunset. This has greatly diminished the threat of rapid wildfire spread. Therefore, the Warning will be allowed to expire at 800 PM. NCZ007>011-021>025-210100- /O.CAN.KRAH.FW.W.0001.000000T0000Z-240321T0000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham- 754 PM EDT Wed Mar 20 2024 ...RED FLAG WARNING WILL EXPIRE AT 800 PM FOR THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN... The National Weather Service in Raleigh will allow the Red Flag Warning to expire at 800 PM. Although relative humidity levels remain very low, the winds have dropped off considerably with sunset. Relative humidity levels will slowly increase through the evening, which will also aid in lowering the adverse wildfire behavior threat. Therefore, the Red Flag Warning will expire at 800 PM. $$ PWB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Mar 20, 8:30 AM EDT, 0 minutes earlier.
Area forecast discussion, Mar 20, 8:30 AM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 830 AM EDT Wed Mar 20 2024 .SYNOPSIS... A dry cold front will move though the Mid-Atlantic late tonight ahead of a low pressure system that will track through the Southeast and offshore into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 830 AM Wednesday... ...Red Flag Warning in effect near the VA border and Increased Fire Danger in effect elsewhere... Surface analysis as of 06z shows a broad 1020mb area of high pressure draped out across the GOM states with an occluded sub- 1000mb area of low pressure meandering near the border of Ontario and Quebec. A cold front extends through the Great Lakes into the Mid-Mississippi Valley. Surface heating will gradually mix out an inversion around 850mb during the afternoon with a deeply mixed boundary layer up to 750mb able to mix down a portion of a belt of enhanced 925-700mb westerlies. Momentum transfer from point soundings show an average of 20-30kts through the boundary layer after 18z which should result in similar gusts across central NC, strongest across the northern Piedmont into the Northern Coastal Plain. Southwesterly surface flow will advect in higher 1000-850mb thicknesses ahead of an approaching cold front and will support highs mostly in the upper 60s to low 70s areawide. Wind gusts will quickly abate between 7 and 9 PM as the boundary layer cools and creates a stable, near-surface inversion. Canadian high pressure nosing through the Midwest and Ohio Valley will combine with secondary rapid cyclogenesis over the Northeast to push a dry cold front through central NC late tonight into early Thursday morning. Lows tonight will be dependent on how much cold air is able to spill into the area behind the front. Current forecast has lows remaining above freezing with mid/upper 30s (N) to mid 40s (S). && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 330 AM Wednesday... A strong mid/upper level trough will pivot through the Northeast through Thursday. Incredible subsidence on the backside of the trough will favor an eastward expansion and strengthening of the surface high pressure as it slides through the Ohio Valley into the Mid-Atlantic through 8 AM Friday. Behind the cold fropa, highs will be 5-10 degrees cooler compared to Wed with dew points dropping back into the teens to low 20s. Skies will be mostly clear during most of the day with increasing mid/high clouds from our next system approaching from the southwest. A blanket of high clouds and light stirring from the developing pressure gradient over central NC will keep lows in the mid 30s (N) to mid (40s) and should prevent any radiational cooling to drop temps much lower. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 250 AM Wednesday... Friday through Saturday night: A southern stream shortwave trough over the Lower MS Valley Friday morning will advance east across the mid South Friday and then through the SE US Saturday. The southern shortwave is expected to spur weak surface cyclogenesis over the northern Gulf Coast region Friday, with the latest model consensus tracking the low through coastal sections of the Carolinas late Friday night and into Saturday, before moving off the SE coast Saturday evening. This system is shaping up to bring a wet end to the week with rain chances increasing from the SW NE during the day on Friday, with the heaviest rain falling Friday night through midday Saturday. A secondary, trailing area of stratiform precip will spread east through the afternoon and evening, before tapering off Saturday night. Rainfall amounts have trended higher, especially across western NC. Rainfall amounts are expected to average 1.0-2.0" across all of central NC, with some higher amounts of 2-2.50" possible across the coastal sections, which will help to alleviate ongoing D0- D1 drought across eastern NC. The residual continental airmass deposited by the preceding strong ~1030mb surface high should greatly deter the risk of severe storms across the area. However, models do indicate the development of some weak instability late Friday night and into Saturday, mainly across SE portions of the forecast area. So will continue to monitor. Model spread is high and confidence is low wrt forecast highs both Friday and Saturday. Highs Friday will ultimately depend on the onset timing of precip and the eventual development of insitu CAD across the NC Piedmont. The EC is quite a bit slower with the onset and thus warms most of central NC into the 60s area-wide on Friday. Conversely, the earlier onset depicted by the operational GFS and NAM keeps highs in the lower 50s across the favored damming region. For now, will continue to favor cooler CAD temps with highs ranging from lower/mid 50s NW to lower/mid 60s SE. Highs Saturday could be similarly challenging with CAD likely to linger across the Piedmont as the stratiform rain continues on into the evening. Highs in the mid to upper 50s north to lower/mid 60s elsewhere. Sunday and Monday: Canadian high pressure building into the area will bring cool below normal temps for early next week. Depending on how quickly the low pressure system moves out to seas, it could be quite breezy/windy as well. Tuesday: A mid/upper level trough over the Southern Plains will advance east into the lower MS Valley Tuesday night with associated surface front reaching the Tn Valley during that time. The EC and GEM are faster to bring precip east into the area late in the day, while the GFS delays the onset until Wednesday. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... As of 635 AM Wednesday... VFR conditions are expected to continue through the 24 hour TAF period. Wly surface winds will increase to around 15 kts with gusts 20 to 30 kts at all TAF sites, weakest at FAY. Gustiness will relax between 23-00z Wed night. A cold front will bring 10-15 kts and a Nly wind shift between 06-09z at GSO, INT, RDU, and RWI and between 09-12z at FAY. Outlook: A storm system approaches the area Fri afternoon into Sat bringing widespread sub-VFR conditions, moderate to heavy rain, isolated thunderstorms, and threat for LLWS through Sat night. && .FIRE WEATHER... As of 830 AM Wednesday... ...Red Flag Warning in effect near the VA border and Increased Fire Danger in effect elsewhere... Westerly winds will strengthen by late morning, with gusts of 20-30 mph, and along with low relative humidity of 20 to 30 percent and dry fuels. Elevated fire weather conditions will be possible today with critical conditions expected near the VA border. Strongest wind gusts will develop across the northern half of central NC. An Increased Fire Danger Statement has been issued for the region from this morning through the early evening. A Red Flag warning has been issued for areas near the VA border from 12pm through 8pm. Conditions are expected to improve late Wednesday into Thursday with weaker winds present. && .RAH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 8 PM EDT this evening for NCZ007>011-021>025. && SYNOPSIS...BLS/Swiggett NEAR TERM...Swiggett SHORT TERM...Swiggett LONG TERM...CBL AVIATION...Swiggett FIRE WEATHER...CA/JJT/Swiggett
Hazardous weather outlook, Mar 20, 6:15 AM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 615 AM EDT Wed Mar 20 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211015- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 615 AM EDT Wed Mar 20 2024 ...INCREASED FIRE DANGER IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. INCREASED FIRE DANGER. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 20, 3:41 AM EDT, 4 hours 49 minutes before
Special Weather Statement National Weather Service Raleigh NC 341 AM EDT Wed Mar 20 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 341 AM EDT Wed Mar 20 2024 ...INCREASED FIRE DANGER IN EFFECT FOR TODAY... Increased fire danger will develop again across all of central North Carolina this morning through the early evening. Westerly winds will strengthen by late morning, with gusts of 20-30 mph, and along with low relative humidity of 20 to 30 percent and dry fuels, elevated fire weather conditions are expected. Strongest wind gusts will develop across the northern half of central NC. Fires will be easier to start and will spread more efficiently with these conditions. Refer to your local burn-permitting authority on whether you may burn. If you do burn, exercise extreme caution. AS
Nearby
Red Flag Warnings in North Carolina, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.